I’m a 28-year-old female and have been suffering with depression for over 15 years. I had very severe O.C.D and an eating disorder for 12 years. I was put on Luvox for about two years and it hardly helped, so my doctor put me on Anafranil. It worked and cured me for many years but it constipated me for weeks on end and caused me to get bleeding hemorrhoids. I suffer with a lot of anxiety and depression. I have a lot of worries and fears. I don’t take any medication right now and need to. My doctor keeps putting me on Anafranil despite the fact of my constipation. I need something like Anafranil but that won’t give me stomach problems. I also have an ulcer. Please help me, I am lost.
Depression and OCD are associated with levels of the neurotransmiitter Serotonin. Antidepressants, for example, work by increasing the availability of Serotonin in the brain. The problem? Serotonin has two major locations in the body — the brain and the gastrointestinal (GI) tract. For this reason, all antidepressants have some side effects on the GI system. Constipation is one of those symptoms. If you have found a medication that “cures” or controls your depression and OCD symptoms, I’d recommend staying with that medication. I would then consult with the physician about additional treatment for the constipation side effect. For many people, the value of having a good antidepressant that works overrides the side effects. If your family physician can’t fix the constipation, you may want to consult a GI specialist. Millions of folks pray for a medication that works so well they can reported that it “cured me” as you indicate. They would gladly accept additional treatment and consultation to deal with a side effect.
Please read our Important Disclaimer.
All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on .on and last reviewed or updated by